New Mexico, 2022

Flash Flood in New Mexico, July 29, 2022

July 29, 2022 · NWS EPZ · 1 event in 1 county or zone

Modest low and mid level southeast flow kept some monsoon moisture around the Sacramento Mountains. Very weak flow aloft kept storms moving slowly allowing for heavy rain to fall over the Soldier Canyon Burn Scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Modest low and mid level southeast flow kept some monsoon moisture around the Sacramento Mountains. Very weak flow aloft kept storms moving slowly allowing for heavy rain to fall over the Soldier Canyon Burn Scar. Several areas around Mescalero received flash flooding due to over two inches of rain falling in just over an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 29, 10:25 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 10:25 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1125 AM MDT Fri Jul 29 2022

...Updated for 18Z TAF Discussion...

.AVIATION...18Z TAF CYCLE We will see another round of afternoon
and evening thunderstorms today, but my confidence on where the
storm will form and move is not high enough to mention them in the
TAFs. More than likely we will see some mid and high ceilings
this afternoon and that will be about it. If a storm does approach
one of the TAF sites, we could see some brief MVFR ceilings or
visibilities. Storm motion today will be slowly to the east. We
could see some outflow boundaries from thunderstorms, but they
will likely stay below 40 mph. The threat for thunderstorms will
diminish after midnight. By early Saturday morning we will have
some high and mid clouds, but likely we will not have any
ceilings. Our surface winds Saturday in the morning will be light
from the southeast or light and variable.

&&

.PREV DISCUSSION...356 AM MDT Fri Jul 29 2022...

.SYNOPSIS...
Daily thunderstorm chances will continue, especially for areas
along and west of the Continental Divide. Thunderstorm chances
will decrease for the weekend and early next week, with the Texas
lowlands least likely to see storms. By mid-week, storm chances
increase again area wide into late next week. Highs will run a few
degrees above normal.

&&

.DISCUSSION...
.SHORT TERM...Friday and Friday night...
An MCS moving into the NM bootheel (Hidalgo/Luna counties) and
eastern AZ this morning is the focus of rainfall across the
Borderland this morning. Last night's sounding for EPZ had 1.03" of
PW value, and where GOES TPW values are available, there are still
1.10"+ across our western zones. In addition, surface dew points are
in the 60s in this area. Needless to say, localized flooding will be
possible with storms associated with this UL feature. Especially if
showers/storms can tap into the instability that models show is
sitting in this area. CAMs have been underperforming tonight's rain
chances. However, the the MCS and subsequent storms should move out
of the CWA well before sunrise.

As we go into today, the overall synoptic setup doesn't change a lot
from the past few days. Elongated high pressure across the SE US,
with it's westward extent nosing into (roughly) central NM continues
today. Another area of UL high pressure sits over N CA, with a plume
of subtropical moisture flowing between these features. There is a
hint of this plume moving a bit west today, however, our moisture
levels will remain largely unaffected with 1.1-1.2" of PW relatively
uniformly distributed across the FA. The exception may be a node of
0.9" PW in the Gila and Sacs.  Regardless, without any major trigger
for storm development, we'll see another typical monsoonal afternoon
with storms starting in the mountain zones due to orographic lift,
trickling down to the lowlands due to outflow boundary propagation
tapping into 500-1000 J/KG of SBCAPE. Storm motions will be slow to
the NW, meaning that the localized flooding concerns continue. DCAPE
is low overall, but a localized strong gust to 40 mph or so can't be
ruled out. Storms will begin to subside after dark, ending around
midnight. High temps today just below seasonal average, but similar
to yesterday. One item of note that will be worth watching tonight:
a frontal boundary stretching from generally NE NM through the TX
panhandle will drop south today/tonight, bringing an increasing
flood threat to areas it moves through. Previous model runs kept
this feature north of us. However, the GFS is hinting that this
feature may drop into our northern zones by morning. There isn't a
signal for this with CAMs just yet. Regardless, something to watch.

&&

.LONG TERM...
Broad subtropical ridge across the Gulf States will begin
expanding westward on Saturday, which will start a downward trend
in moisture and thunderstorm coverage, especially for eastern
areas. By Sunday this westward expansion will result in the high
centering over NM with continued import of dry air into eastern
areas, especially at mid and upper levels. The Euro is more
aggressive with this drying, dropping afternoon dewpoints to
around 40. With the drier air in place, thunderstorm coverage will
drop with numerous thunderstorms over the Gila in the afternoon,
scattered lowland storms mainly west of the divide, few to no
lowland storms east of the Divide with scattered storms in the
Sacs. The UL high will strengthen and meander over NM, keeping
this basic pattern in place through Tuesday. Highs will also warm
during this time frame with lowland locations in the upper 90s to
near 100.

Models differ on the upper air pattern starting on Wednesday. The
GFS shows the high pushing northwest toward the Colorado River
Valley, forcing monsoonal moisture eastward across the entire CWA.
The Euro shows the high forming over the Central Plains, focusing
the moisture plume over the AZ/NM state line. For our western
zones, the differences in upper air pattern are trivial, but for
the eastern zones, the differences will make a difference in storm
coverage with the GFS bringing more storms. By Thursday though, in
spite of the differences with the high's location, the monsoonal
plume is expected to be more centered toward NM, which will
increase storm chances and coverage while also bringing highs back
downward. Nevertheless, best storm chances will remain across the
western half of the CWA, which has been the case most of this
monsoon season so far.

&&

.FIRE WEATHER...
Fire weather concerns remain at bay through the period due to
monsoonal moisture lingering, creating daily storm chances. Min RH's
will be generally 25 to 40 percent in the lowlands and 40 to 50
percent in the mountains and western areas. A slight drying period
appears to start on Sunday for our eastern zones persisting through
the middle of next week. Areas west of the Rio Grande River, along
with area mountains will continue to see afternoon daily precip
chances. Temperatures will be right around normal Friday through
Sunday becoming a couple degrees warmer by the first of next week
with the slightly drier air. Ventilation rates will be poor to good
each day.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  74  97  75 /  10  30  10  30
Sierra Blanca           90  70  91  71 /  20  20  20  20
Las Cruces              96  70  96  70 /  20  40  20  40
Alamogordo              93  69  93  70 /  30  30  30  30
Cloudcroft              68  50  69  52 /  60  40  50  30
Truth or Consequences   91  69  92  70 /  30  50  40  40
Silver City             83  63  84  63 /  50  50  60  50
Deming                  93  69  94  69 /  30  30  20  40
Lordsburg               90  68  91  68 /  40  40  40  40
West El Paso Metro      95  74  96  75 /  10  30  10  30
Dell City               95  70  95  70 /  20  10  10  20
Fort Hancock            97  72  97  73 /  20  20  10  30
Loma Linda              89  68  88  68 /  20  30  20  30
Fabens                  96  72  96  73 /  10  20   0  30
Santa Teresa            93  70  94  71 /  10  30  10  40
White Sands HQ          94  73  94  73 /  30  40  20  40
Jornada Range           93  70  93  71 /  30  40  20  40
Hatch                   94  70  94  71 /  30  40  20  40
Columbus                93  70  94  71 /  20  30  20  40
Orogrande               94  70  93  71 /  20  30  20  30
Mayhill                 79  55  79  58 /  50  40  50  30
Mescalero               78  55  79  56 /  60  40  50  30
Timberon                78  55  79  56 /  40  30  40  30
Winston                 83  61  83  62 /  50  50  60  40
Hillsboro               89  65  89  66 /  40  40  40  40
Spaceport               91  68  92  68 /  30  40  30  40
Lake Roberts            81  57  82  58 /  60  50  60  40
Hurley                  89  65  89  65 /  40  40  40  40
Cliff                   90  60  92  61 /  50  40  50  40
Mule Creek              85  62  85  63 /  60  40  60  40
Faywood                 88  65  88  66 /  40  40  40  40
Animas                  89  65  90  67 /  40  50  40  50
Hachita                 89  65  90  67 /  30  50  30  40
Antelope Wells          89  64  89  65 /  50  50  50  50
Cloverdale              83  61  84  62 /  60  60  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/15
Hazardous weather outlook, Jul 29, 11:34 AM MST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1234 PM MDT Fri Jul 29 2022

NMZ401>417-TXZ418>424-301845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1234 PM MDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see scattered mountain and lowland thunderstorms this
afternoon and evening. The main threat will be heavy rain, as slow
moving storms will be capable of dropping 1 to 2 inches of rain
in a very short amount of time. The best chance for rain and
isolated flash flooding will be west of the Rio Grande.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
We will continue to see a chance for lowland and mountain
thunderstorms each day through the middle of next week. We will
see lower rain chances for Monday and Tuesday, but then rain
chances go back up on Wednesday. Again the best chances for rain
and isolated flash flooding will be west of the Rio Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 29, 12:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
124 PM MDT Fri Jul 29 2022

NMZ412-414-415-292000-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
124 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central Otero
County through 200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mescalero, moving southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mescalero, Tularosa, Bent, Burro Flats, La Luz and Soldier Canyon.

This includes Highway 54 in New Mexico near mile marker 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 10576 3308 10564 3293 10591 3315 10605
TIME...MOT...LOC 1923Z 064DEG 13KT 3315 10581

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KS

The radar

The Holloman AFB radar (KHDX), 30 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 29, 1:00 PM MST to 3:00 PM MST
Where
Otero County, 2.09 mi NE of Bent to 2.82 mi ESE of Bent
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.170, -105.823

A total of 2.25 inches of rain fell at the Newcalero Tribal Fish Hatchery in about an hour and a half. Flash flooding was subsequently reported between mile markers 247 and 252 on Highway 70 with 3 feet of water and debris crossing the road. In addition to the highway flooding, six inches of water flowed into the Mescalero Community Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048998.